Alert archive / New York / River Flood Warnings in 2021

River Flood Warning 1, NWS Binghamton, NY

July 12, 2021Delaware County, New York

NWS Binghamton, NY issued this river flood warning at Jul 12, 2021, 9:22 AM EDT for Delaware County, New York. It took effect at Jul 12, 2021, 11:54 AM EDT. It was in force for 87 min.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 9:22 AM EDT (13:22 UTC)
In effect from
Jul 12, 2021, 11:54 AM EDT
Expired
Jul 12, 2021, 1:21 PM EDT
In force
87 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
Minor

County Delaware County, NY

The radar

The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Branch Delaware River at Walton (WALN6). The gauge peaked at 9.44 ft at Jul 12, 2021, 11:00 AM EDT.

actionminormoderate5101507/1207/13
Action stage
9.5 ft
Minor stage
11.5 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01423000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

119 
WGUS41 KBGM 121322
FLWBGM

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
922 AM EDT Mon Jul 12 2021

...The National Weather Service in Binghamton NY has issued a Flood 
Warning for the following rivers in New York...

  West Branch Delaware At Walton affecting Delaware County.

For the West Branch Delaware River...including Walton...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to further developments by listening to your local radio, 
television, or NOAA Weather Radio for further information.

Additional information is available at www.weather.gov.

&&


NYC025-130130-
/O.NEW.KBGM.FL.W.0001.210712T1554Z-210713T2000Z/
/WALN6.1.ER.210712T1554Z.210712T1800Z.210713T1400Z.NO/
922 AM EDT Mon Jul 12 2021

The National Weather Service in Binghamton has issued a

* Flood Warning for
  the West Branch Delaware At Walton.
* Until tomorrow afternoon.
* At 8:45 AM EDT Monday the stage was 9.4 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage by 11 AM and 
  remain nearly steady around 9.6 feet through tonight.
* Impact...At 9.5 feet, minor low land flooding begins near the 
  gage. At 10.0 feet, the Fairgrounds begin to flood.


&&

LAT...LON 4219 7514 4215 7510 4207 7522 4209 7526
      4211 7526

$$

JAB
1 follow-up statement
075 
WGUS81 KBGM 121721
FLSBGM

Flood Statement
National Weather Service Binghamton NY
121 PM EDT Mon Jul 12 2021

...The Flood Warning is cancelled for the following rivers in New 
York...

  West Branch Delaware At Walton affecting Delaware County.

NYC025-121830-
/O.CAN.KBGM.FL.W.0001.000000T0000Z-210712T1721Z/
/WALN6.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
121 PM EDT Mon Jul 12 2021

...The Flood Warning for the West Branch Delaware At Walton has been 
cancelled...

The Flood Warning is cancelled for
  the West Branch Delaware At Walton.
* At 12:45 PM EDT Monday the stage was 9.3 feet.
* Flood stage is 9.5 feet.
* Forecast...The river crested just below flood stage and will 
  continue to fall this afternoon. With more rainfall expected, the 
  river may rise again tonight, but should fall just below flood 
  stage at 9.2 feet.


&&

LAT...LON 4219 7514 4215 7510 4207 7522 4209 7526
      4211 7526

$$

JAB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Jul 12, 7:17 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 7:17 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
717 AM EDT Mon Jul 12 2021

.SYNOPSIS...
Warm and humid conditions are anticipated today through
Wednesday with multiple chances of showers and thunderstorms.
Localized flash flooding will possible with these repeating
batches of rain. A few of the strongest storms could also
contain gusty winds.

&&

.NEAR TERM /THROUGH TONIGHT/...
715 AM Update...
Oneida County NY still has Flash Flood Watch as response to
earlier heavy rain finishes, but things are on the downswing.
Sullivan County NY had a new line of convection blow up in the
last couple hours, with locally excessive rain and a Flash Flood
Warning; the rain is now leaving but the response continues.

Previous discussion...
We still have to contend with locally heavy rainfall early this
morning for the NY Thruway counties, then attention turns to
additional showers and thunderstorms for most of the area later
today and again Tuesday.

A Flash Flood Watch remains in effect this morning for
Onondaga-Cortland-Chenango-Madison-Southern Oneida Counties,
though there have also been issues with locally heavy rain in
the last few hours for far northwestern Tompkins-southeastern
Seneca-southern Cayuga counties where a Flash Flood Warning was
needed. This is occurring as the warm front aloft is lifting to
near the NY Thruway with a very moist atmosphere and forced
ascent over the warm front courtesy of the right entrance region
of a jet to our north. Precipitable water values are around 2
inches, and warm cloud depths are high; 13 kft or so. Very
efficient rains have resulted; this on top of wet ground from
our recent busy weather pattern.

Things will slow down for a time later this morning, as jet
support wanes. However, the surface warm front will settle near
the NY Thruway and also kink back against the Catskills. Diurnal
instability will manage to build south and west of the warm
front this afternoon, for new clusters of showers and
thunderstorms. With extensive clouds, Convective Available
Potential Energy will likely not get as high as once feared, yet
still several hundred to perhaps 1000 J/kg. This in a nearly
moist-adiabatic environment will mean potential for locally
heavy rain from any of the clusters. Shear will be modest,
around 20-30 knots in the 3-6 km layer, which could also cause
isolated strong gusts. Things will need to be watched closely
where heavy rain has recently occurred, because it will not take
much rain to cause additional problems. If a more organized
threat becomes apparent, new Flash Flood Watches could be
necessary. Highs will generally range from upper 60s-mid 70s
north, near the warm front, to upper 70s-mid 80s central and
south.

Convection will gradually diminish with loss of diurnal heating
this evening. However, a shortwave embedded within southwest
flow aloft could generate new activity overnight. Again, with a
very moist atmosphere and wet ground, things will need to be
monitored closely for excessive rainfall/localized flooding.
Muggy lows of mid 60s to lower 70s are figured.

There will probably be a decent lull late tonight through midday
Tuesday for most of the area, with ridging from an upper high
just offshore of the Midatlantic coast providing some
inhibition. However, new diurnal instability late in the day
coupled with minor 500mb height falls just starting to sneak in
ahead of our next upper wave approaching from the western Great
Lakes, will likely cause new development for at least west of
I-81 if not indeed most of the area. South-southwest flow aloft
will also increase ahead of the incoming trough, thus enough
shear and instability for isolated severe thunderstorms to be
possible in addition to still needing to monitor for additional
heavy rainfall on very sensitive soil.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
245 AM Update

Offshore upper level ridge breaks down Tuesday night into
Wednesday as an upper level trough ejects from the central Great
Lakes across the Northeastern US. Have some likely PoPs for
t'storms Tuesday evening, then a brief break expected in the
activity overnight into early Wednesday morning...although
chance PoPs for showers linger up north, along the NY Thruway
corridor along a remnant boundary. By Wednesday, model guidance
has come into rather good agreement that a prefrontal trough
will move into CNY/NE PA during the day. With ample moisture,
instability and between 20-30 kts of shear we are advertising
likely PoPs areawide for thunderstorms...perhaps starting in the
morning west and moving into our central/eastern zones later in
the day. PWATS are down slightly, but still around 1.60 - 1.75"
therefore storms may produce heavy downpours, small hail and
gusty winds. Outside of the showers/storms it will be partly
sunny, warm and humid with highs in the low to mid-80s.

The showers and storms should quickly exit east in the evening as a
frontal boundary pushes through, shifting winds to the west-
northwest. Expecting dry weather areawide after midnight, with a
chance for patchy valley fog to develop as skies clear. Slightly
cooler, with lows 60-65. Model guidance continues to advertise a
likely dry day on Thursday, with subtle upper level ridging and a
dry pocket of air at 700mb overhead. Slightly less humid, with dew
points in the low to mid-60s by afternoon. Expect mostly sunny
skies, light west winds and highs in the mid to upper 80s. Thursday
night stays dry and mostly clear with lows back down in the 60s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
245 AM Update

The next upper level trough approaches the region Friday into
Saturday. Still some uncertainty in the exact timing of surface
fronts moving through. Right now, Friday is looking rather hot and
humid out ahead of the boundary, with a chance for some pop up late
day thunderstorms. With highs in the mid-80s to lower 90s and dew
points back up around 70s...a few locations may be close to heat
advisory criteria...but plenty of time to watch the trends on this.
Upper level heights begin to fall by Saturday, but shower/storm
chances will again depend on the exact timing and position of the
surface front. For now stuck close to the blend of models (NBM)
which gave high chance to likely PoPs areawide. This matches up well
with the 00z operational GFS, but the 00z ECMWF would have things
drier from Binghamton north and west. Broad upper trough or weak
closed upper level low remains over the region Sunday into next
Monday. Things should slowly dry out if the trough axis is east of
us, and a drier northerly flow sets up. With that said, the NBM is
still advertising some lower end chances for pop up showers both
days, and for now the official forecast shows this as well. There
are some timing and positional differences in the ensembles
that will have implications on PoPs/Wx for this period.
Otherwise, it will be partly sunny with seasonable temperatures
and humidity levels. Overnight lows generally in the low to mid-
60s and highs 80-85.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
Shallow warm front with multiple batches of showers and embedded
thunder has yielded plenty of restrictions for the NY terminals
overnight, which will only gradually improve through the
morning. KAVP meanwhile will be MVFR and temporarily improve to
VFR. However, new clusters of showers and thunderstorms are
anticipated. TEMPO groups have been added accordingly for KITH-
KBGM-KELM-KAVP. There is a less of a chance at KSYR-KRME, but
ceiling restrictions will be common, being north of the warm
front. Ceilings restrictions are expected to redevelop areawide,
with fuel alternate to IFR. Surface winds will tend to be
variable or light east- southeast through the period; higher
erratic gusts possible near any storms.

Outlook...

Tuesday through Wednesday...Busy pattern continues with
multiple waves of showers/thunderstorms and restrictions.

Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings at KELM.

Friday afternoon through Friday night...Chance of showers and
thunderstorms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until noon EDT today for NYZ037.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...MDP
Hazardous weather outlook, Jul 12, 6:56 AM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
656 AM EDT Mon Jul 12 2021

NYZ009-015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-131100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-
Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
656 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flash flooding, especially in typical
flood prone areas. A few storms may also be strong to severe with
damaging winds and hail today through Wednesday. Remain weather
aware and have multiple ways to receive warnings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ037-131100-
Southern Oneida-
656 AM EDT Mon Jul 12 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flash flooding, especially in typical
flood prone areas. A few storms may also be strong to severe with
damaging winds and hail today through Wednesday. Remain weather
aware and have multiple ways to receive warnings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jul 12, 7:00 AM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
700 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       VENICE CENTER           42.74N 76.56W
07/12/2021  M3.35 INCH       CAYUGA             NY   PUBLIC

            24 HOUR TOTAL.

&&

MJM
Local storm report, Jul 12, 7:02 AM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
702 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       3 NNW ALPINE            42.36N 76.74W
07/12/2021  M1.90 INCH       SCHUYLER           NY   TRAINED SPOTTER

            18 HOUR STORM TOTAL.

&&

MJM
Local storm report, Jul 12, 7:03 AM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 AM     HEAVY RAIN       1 WNW JOHNSON CITY      42.13N 75.98W
07/12/2021  M3.16 INCH       BROOME             NY   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

MJM
Local storm report, Jul 12, 7:04 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
704 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 AM     HEAVY RAIN       EMMONS                  42.47N 75.01W
07/12/2021  M3.47 INCH       OTSEGO             NY   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

MJM
Local storm report, Jul 12, 7:05 AM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HEAVY RAIN       1 NNW TIOGA TERRACE     42.06N 76.12W
07/12/2021  M2.46 INCH       TIOGA              NY   NWS EMPLOYEE

            24 HOUR TOTAL.

&&

MJM
Local storm report, Jul 12, 8:10 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
810 AM EDT MON JUL 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 SW MASONVILLE         42.24N 75.38W
07/12/2021  M1.47 INCH       DELAWARE           NY   TRAINED SPOTTER

            RAINFALL FROM LATE AFTERNOON TO THIS
            MORNING. 6.17 INCHES FOR THE MONTH OF JULY
            SO FAR.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:29 PM EDTAreal Flood AdvisoryBGMChenango, Delaware, Otsego51 min
Jul 11, 9:20 PM EDTFlash Flood WarningBGMChenango, Delaware, Otsego2 hr
Jul 12, 12:33 AM EDTAreal Flood AdvisoryBGMCayuga, Schuyler, Seneca, Tompkins3 hr
Jul 12, 1:11 AM EDTFlash Flood WarningBGMCayuga, Seneca, Tompkins3 hr
Jul 12, 1:41 AM EDTAreal Flood AdvisoryBGMCayuga, Cortland, Onondaga3 hr
Jul 12, 4:44 AM EDTAreal Flood AdvisoryBGMOneida3 hr
Jul 12, 5:16 AM EDTAreal Flood WarningBGMOneida3 hr
Jul 12, 5:22 AM EDTAreal Flood WarningBGMMadison, Onondaga118 min
Jul 12, 5:31 AM EDTAreal Flood AdvisoryBGMSullivan3 hr
Jul 12, 6:06 AM EDTFlash Flood WarningBGMSullivan3 hr
Jul 12, 10:58 AM EDTFlash Flood WatchBGMBroome, Chemung, Chenango, Delaware, Steuben, Sullivan and 1 more15 hr
Jul 12, 4:08 PM EDTAreal Flood AdvisoryBGMSteuben30 min
Jul 12, 4:38 PM EDTFlash Flood WarningBGMSteuben77 min
Jul 12, 4:50 PM EDTAreal Flood AdvisoryBGMSteuben65 min
Jul 12, 5:12 PM EDTAreal Flood AdvisoryBGMBroome, Chemung, Chenango, Tioga108 min
Jul 12, 5:19 PM EDTSpecial Weather StatementBGMBroome41 min
Jul 12, 6:37 PM EDTFlash Flood WarningBGMBroome, Tioga3 hr
Jul 12, 7:05 PM EDTFlash Flood WarningBGMChemung, Tioga3 hr
Jul 12, 7:45 PM EDTTornado WarningBGMDelaware30 min

Nearby

River Flood Warnings in New York, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.